Wisconsin, 2002

Tornadoes and Hail in Wisconsin, May 6, 2002

May 6, 2002 · NWS GRB · 15 events in 9 counties and zones

A low pressure system over southeast Minnesota moved east across central Wisconsin during the late afternoon and early evening hours. Severe thunderstorms developed in the unstable air near the intersection of a warm front and a cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.3 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A low pressure system over southeast Minnesota moved east across central Wisconsin during the late afternoon and early evening hours. Severe thunderstorms developed in the unstable air near the intersection of a warm front and a cold front. There were numerous reports of large hail and some funnel clouds.Large hail damaged vehicles and buildings, stripping the siding from some houses, in Appleton (Calumet co.) and Menasha (Winnebago co.). Hail up to golf ball size covered the ground in Appleton.One weak tornado was on the ground for 4 miles and moved across Lake Winneconne. Another briefly touched down north of Oshkosh. No damage was reported with either tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 6, 2:30 AM CST, 12 hours 21 minutes earlier.

Area forecast discussion, May 6, 2:30 AM CST, 12 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 AM CDT MON MAY 6 2002

FRONTAL SYSTEM NOW OVER SOUTHERN WISCONSIN GETTING A LITTLE PUSH FROM
CONVECTION ALONG IT...BUT WILL WANT TO RETURN NORTH LATER TODAY AS THERE
ARE STRONG SOUTH WINDS IN THE BOUNDARY LAYER (ACARS SOUNDING FROM OHARE
HAD WINDS FROM 210 AT 54 KNOTS AT 0615 UTC). IT SHOULD BE THE FOCUS OF
SOME CONTINUING SHOWERS AND THUNDERSTORMS THROUGH ABOUT NOON...THEN
THERE SHOULD BE A BREAK UNTIL LATE IN THE DAY WHEN SOME UPPER FORCING
ARRIVES FROM THE NORTHWEST. FRONT WILL MAKE HIGH TEMPERATURE FORECASTING
DIFFICULT TODAY...WITH HIGHS IN THE 40S NEAR THE MICHIGAN BORDER AND
NEAR 70 ACROSS THE SOUTHERN COUNTIES. FRONT SHOULD GET A GOOD SHOVE TO
THE SOUTH TONIGHT AND STAY DOWN THERE FOR A DAY OR SO. THIS SHOULD ALLOW
A GENERALLY DRY FORECAST FOR TONIGHT THROUGH TUESDAY NIGHT.
COORDINATED WITH MARQUETTE...THANK YOU.

.GRB...NONE.

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 6, 5:00 AM CST, 9 hours 51 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT MON MAY 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND THIS EVENING.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SOUTH OF A GREEN BAY TO
WISCONSIN RAPIDS LINE.

A WARM FRONT WILL TRY TO MOVE NORTH INTO CENTRAL AND EAST CENTRAL
WISCONSIN TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN
ASSOCIATION WITH THE FRONT...AND THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS IF THERE IS SUFFICIENT DESTABILIZATION OF THE ATMOSPHERE.
ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
EARLY EVENING...BUT THEY ARE NOT EXPECTED TO BE SEVERE.

SPOTTER GROUPS IN SOUTHERN AREAS COULD BE NEEDED THIS AFTERNOON OR
TONIGHT.

THIS OUTLOOK WILL BE UPDATED BY NOON. ADDITIONAL WEATHER INFORMATION CAN
BE FOUND IN THE SHORT-TERM FORECAST WHENEVER THUNDERSTORMS ARE OCCURRING
OR IMMINENT.

RDM
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, May 6, 10:00 AM CST, 4 hours 51 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1100 AM CDT MON MAY 6 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF
A MARSHFIELD TO WAUPACA TO CHILTON LINE.

A STATIONARY FRONT WILL REMAIN ACROSS CENTRAL WISCONSIN THIS
AFTERNOON...AS WEAK LOW PRESSURE SHIFTS EAST ALONG THE BOUNDARY.
CLEARING SKIES WILL SPREAD ACROSS CENTRAL WISCONSIN...ALLOWING
TEMPERATURES TO QUICKLY WARM INTO THE 70S. THE WARM TEMPERATURES...
COMBINED WITH INCREASING LOW LEVEL MOISTURE...WILL GENERATE ENOUGH
INSTABILITY TO SUPPORT SEVERE THUNDERSTORMS ACROSS CENTRAL WISCONSIN AND
THE SOUTHERN FOX VALLEY. THE STORMS SHOULD DEVELOP OVER WEST CENTRAL
WISCONSIN BETWEEN 2:00 PM AND 3:00 PM...THEN TRACK EAST THROUGH CENTRAL
AND EAST CENTRAL WISCONSIN DURING THE AFTERNOON AND EARLY EVENING HOURS.
THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.

SPOTTER GROUPS IN CENTRAL WISCONSIN AND THE SOUTHERN FOX VALLEY MAY
BE NEEDED THIS AFTERNOON AND EVENING.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND IN THE SHORT-TERM FORECAST
WHENEVER THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 2 funnel cloud, 2 tornado. Local standard time, as filed.

Hail, Marathon

When
May 6, 2:51 PM CST to 2:59 PM CST
Where
Marathon County, Rozellville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.750, -90.017

Hail, Portage

When
May 6, 3:43 PM CST
Where
Portage County, Rosholt
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.633, -89.300

Hail, Waupaca

When
May 6, 4:05 PM CST
Where
Waupaca County, Iola
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.500, -89.117

Hail, Waushara

When
May 6, 4:11 PM CST to 4:15 PM CST
Where
Waushara County, West Bloomfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.217, -88.967

Funnel Cloud, Waupaca

When
May 6, 4:30 PM CST to 4:37 PM CST
Where
Waupaca County, 2 mi W of Weyauwega
Reported by
GENERAL PUBLIC
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Tornado, Winnebago

When
May 6, 4:30 PM CST to 4:40 PM CST
Where
Winnebago County, 5 mi NW of Winneconne
Rating
F0
Path length
4 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
44.167, -88.783

Hail, Outagamie

When
May 6, 4:45 PM CST
Where
Outagamie County, Hortonville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.333, -88.633

Hail, Winnebago

When
May 6, 4:58 PM CST to 5:04 PM CST
Where
Winnebago County, Neenah
Measured
1.5 in hail
Property damage
$400,000
Reported by
TRAINED SPOTTER
Coordinates
44.183, -88.450

Funnel Cloud, Winnebago

When
May 6, 4:58 PM CST
Where
Winnebago County, Neenah
Reported by
TRAINED SPOTTER
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Tornado, Winnebago

When
May 6, 5:02 PM CST
Where
Winnebago County, 8 mi N of Oshkosh Wittman Fld
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
TRAINED SPOTTER
Coordinates
44.100, -88.550

Hail, Calumet

When
May 6, 5:09 PM CST
Where
Calumet County, Appleton
Measured
1.75 in hail
Property damage
$4.9 million
Reported by
TRAINED SPOTTER
Coordinates
44.267, -88.400

Hail, Brown

When
May 6, 5:17 PM CST
Where
Brown County, Wrightstown
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
44.333, -88.167

Hail, Calumet

When
May 6, 5:50 PM CST
Where
Calumet County, Chilton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.033, -88.167

Hail, Winnebago

When
May 6, 6:00 PM CST
Where
Winnebago County, Fisk
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
43.950, -88.683

Hail, Manitowoc

When
May 6, 6:10 PM CST
Where
Manitowoc County, Cleveland
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
43.917, -87.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295752, 5295753, 5295754, 5295845, 5295846, 5295847, 5295848, 5295849, 5295850, 5295852, 5295851, 5295853, 5295856, 5295854, 5295855.